California, 2016Flood in California, August 21, 2016
August 21, 2016 · NWS PSR · 1 event in 1 county or zone
Thunderstorms with locally heavy rain affected portions of far eastern Riverside California during the overnight hours ending on the morning of August 21st. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rain affected portions of far eastern Riverside California during the overnight hours ending on the morning of August 21st. Some of the heavier rains affected areas east of Midland, near the lower Colorado River Valley, and resulted in flooding along U.S. Highway 95. The flooding then led to the closure of Highway 95 during the morning hours on August 21st. A Flood Advisory was issued from 0800PST to 1100PST as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:10 AM PST, 50 minutes earlier.
Area forecast discussion, Aug 21, 2:10 AM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
310 AM MST SUN AUG 21 2016
.SYNOPSIS...
Thunderstorm chances will gradually wane over the next couple days,
but not before a couple more shots for a few communities to receive
some rainfall. Storm coverage through Monday will likely be less
than the past couple days, though the threats of gusty winds, blowing
dust, and locally heavy rainfall will persist. The passage of a
weather system on Tuesday will lead to drier weather though
temperatures will continue to hover near the seasonal normal.
&&
.DISCUSSION...
A convectively enhanced vorticty center was quite evident on early
morning radar and WV satellite imagery just west of the Phoenix
metro slowly lifting northeast as outflow has pushed into the far
western CWA (essentially outrunning the instability axis). The
overall western Conus flow pattern remains essentially the same as
the past several days with high amplitude ridging folding into the
Pacific NW and positively tilted troughing pinched to its south over
our region. However, this pattern will be undergoing subtle changes
the next 36 hours as shortwave energy and a more pronounced jet
streak consolidate west of the srn California coast and ejects
eastward by Tuesday. This will keep the SW Conus is a W/NW flow
pattern for the entire week completely contradictory to the
traditional monsoon.
There are several pieces of evidence strongly suggesting convective
activity this afternoon and evening will be far less organized and
expansive as Saturday. First, activity last night has aided in
convectively overturning the environment through much of central AZ;
and while some recovery is likely given the stronger than typical
westerly flow pattern, heating and greater instability may be more
difficult to achieve by the afternoon. Of greater importance is
probably the configuration and structure of upstream shortwaves and
affects on the downstream flow pattern. Two distinct upper/middle
tropospheric waves can be seen on morning WV imagery 1) over far srn
NV drifting slowly westward and 2) diving SW through cntrl
California.
With aid from an east Pacific jet streak, these waves will deepen
along the southern California coast allowing winds above 600mb to
back more to a southerly direction. This will incur warm advection
aloft helping reduce lapse rates and lowering instability through
much of central AZ while boundary layer mixing ratios continue to
languish only around 9 g/kg. It will also create a steering flow
from the SW rather than the NE direction experienced Saturday.
Therefore, convection along outflow boundaries from northern AZ will
generally be steered away from lower elevations while the
environment becomes only marginally supportive for storm
development. One area where this may not be an issue is SE
California and the Colorado River Valley as a majority of high res
models indicate a lead shortwave ejecting into NW AZ forcing deep
convection juxtaposed with the plume of higher boundary layer theta-
e air. Ensemble probabilities have really focused on this area for
best storm potential and saw no reason not to highlight this area
with greatest POPs given reliable performance from these models the
past several days.
The stalled positively tilted trough will finally be dislodged
Monday and Tuesday as the aforementioned Pacific jet streak cuts
under the Pacific NW ridge and picks up the deepening shortwaves.
Marginal boundary layer moisture should still remain in place Monday
afternoon as the left front jet quadrant passes into the forecast
area. NCAR ensemble members are the most aggressive in developing
convection through SE California and AZ Monday afternoon, though
other NCEP high resolution windows and operational models limit
storms to far northern and SE AZ. Regional forecast soundings
indicate some additional warming aloft limiting instability even
more than today, but also show very little Cinh such that any amount
of forced ascent could easily produce showers and storms. Kept POPs
Monday very muted as even the typically over zealous GFS doesn't
paint QPF in the forecast area, though admittedly this forecast
period carries higher uncertainty than the remainder of the
forecast for the next week.
The actual trough axis will eventually pass through central AZ
Tuesday afternoon, though moisture will have already been in the
process of being scoured eastward. Conceivably, some thunderstorm
activity could erupt through parts of Gila County Tuesday afternoon
though rapidly moving into the White Mountains as NW subsident flow
envelops the area by Tuesday evening. Some measure of NW/W flow will
persist through the week before another wave approaches the region
from the Pacific by the weekend. While moisture may eventually leak
northward late in the week, saw no justification in advertising
widespread convective activity much of the time frame. The only
notable change in operational models the past several iteration has
been somewhat lower heights aloft during the middle and end of the
week, which comes as good news when that should translate to
temperatures near to slightly below average.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
From 08z Sun to 12z Sun, sct clds based near 12 thsd agl with bkn
clouds aoa 18 thsd agl. From 12z Sun through 23z Sun, increasing
soutwhest wind 5 to 10 knots. Sct clds base near 12 thsd agl.
Numerous thunderstorms forming along the mountains just north of the
greater Phoenix area.
Southeast California/Southwest Arizona including KIPL and KBLH:
From 08z Sun through 22z Sun, mostly clear. South wind 5 to 10
knots.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday...
Thunderstorm and wetting rain chances on Tuesday should become
concentrated over higher terrain locations with much drier
conditions the remainder of the week. Minimum afternoon humidity
levels will generally stay in a 15 to 30 percent range throughout
the week with good overnight recoveries. Aside from isolated gusty
thunderstorm winds Monday, winds the remainder of the week will be
light and follow a typical overnight drainage/daytime upslope
pattern.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary again late this afternoon and
evening, especially across SE California and far western Arizona.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO
AVIATION...Vasquez
FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 20, 11:38 PM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 AM PDT SUN AUG 21 2016
CAZ033-210815-
IMPERIAL COUNTY CA-
1238 AM PDT SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 115 AM PDT
AT 1235 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF GORDON'S WELL...OR 21 MILES EAST OF CALEXICO. THIS
STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT INTERSTATE 8 AND STATE ROUTE 98.
OTHERWISE...IT WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
IMPERIAL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE VERY
LOCALIZED FLOODING OF HIGHWAY DIPS AND LOW SPOTS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3277 11528 3298 11517 3270 11506 3269 11507
3269 11522
TIME...MOT...LOC 0735Z 315DEG 3KT 3274 11514
AJFlood, Riverside
- When
- August 21, 3:00 AM PST to 11:00 AM PST
- Where
- Riverside County, 6.56 mi NE of Mesaville to 11.19 mi ENE of Mesaville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.777, -114.553
Thunderstorms with locally heavy rain affected portions of far eastern Riverside county during the overnight hours starting August 20th and continuing into the morning hours on August 21st. Some of the heavier rains occurred along the lower Colorado River valley and resulted in areas of flooding along Highway 95. At 0745PST local law enforcement reported that Highway 95 was closed due to flooding from milepost markers 5 to 35 in far eastern Riverside county. The flooding was also located about 15 miles to the east of the town of Midland. The flooding was a result of rains that occurred earlier during the overnight and morning hours. A Flood Advisory was issued during the morning hours on August 21st due to the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Flood and Damaging Wind in Maryland, August 21 to 22, 201652 kt wind · 22 events
- Damaging Winds in North Carolina, August 21, 2016$15,000 · 54 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Tornado and Flash Flooding in Utah, August 21 to 26, 2016EF0 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647649.